Alert archive / Hawaii / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Honolulu, HI

May 9, 2016Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood watch at May 9, 2016, 7:01 AM HST for Kalawao County, Hawaii. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 9, 2016, 7:01 AM HST (17:01 UTC)
Expired
May 10, 2016, 3:12 AM HST
In force
20 hr
Issued by
NWS Honolulu, HI
Flood severity
None

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WGHW60 PHFO 091701
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
701 AM HST MON MAY 9 2016

...FLASH FLOOD WATCH FOR MAUI THROUGH TONIGHT...

.PERSISTENT RAINFALL OVER THE PAST COUPLE OF DAYS HAS LED TO
SATURATED SOIL CONDITIONS ACROSS WINDWARD PORTIONS OF MAUI.
ADDITIONAL RAINFALL IS EXPECTED...AND BRIEFLY HEAVY SHOWERS COULD
PRODUCE FLASH FLOODING TODAY AND TONIGHT.

HIZ017>022-100615-
/O.NEW.PHFO.FF.A.0003.160509T1701Z-160510T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-
701 AM HST MON MAY 9 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WATCH FOR MAUI.

* THROUGH LATE TONIGHT

* ADDITIONAL MODERATE TO BRIEFLY HEAVY RAINFALL COULD PRODUCE
  FLASH FLOODING DUE TO THE SATURATED SOIL CONDITIONS OF WINDWARD
  AREAS ON MAUI. IMPACTS COULD INCLUDE MUDSLIDES...ESPECIALLY
  ALONG THE HANA HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
WROE
2 follow-up statements
037 
WGHW60 PHFO 100143
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST MON MAY 9 2016

...FLASH FLOOD WATCH FOR MAUI THROUGH TONIGHT...

.PERSISTENT RAINFALL OVER THE PAST FEW DAYS HAS LED TO SATURATED
SOIL CONDITIONS ACROSS WINDWARD PORTIONS OF MAUI. ADDITIONAL
RAINFALL IS EXPECTED...AS A BAND OF MOISTURE IS STALLED
OVERHEAD...AND BRIEFLY HEAVY SHOWERS COULD PRODUCE FLASH FLOODING
TONIGHT.

HIZ017>022-101445-
/O.CON.PHFO.FF.A.0003.000000T0000Z-160510T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-
343 PM HST MON MAY 9 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* MAUI.

* THROUGH 6 AM HST TUESDAY

* ADDITIONAL MODERATE TO BRIEFLY HEAVY RAINFALL COULD PRODUCE
  FLASH FLOODING DUE TO THE SATURATED SOIL CONDITIONS OF WINDWARD
  AREAS ON MAUI. IMPACTS COULD INCLUDE MUDSLIDES...ESPECIALLY
  ALONG THE HANA HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
WROE
131 
WGHW60 PHFO 101312
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
312 AM HST TUE MAY 10 2016

...FLASH FLOOD WATCH IS CANCELLED...

HIZ017>022-101415-
/O.CAN.PHFO.FF.A.0003.000000T0000Z-160510T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-
312 AM HST TUE MAY 10 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR MAUI HAS BEEN CANCELLED. ALTHOUGH
RAIN WILL CONTINUE AT TIMES...THE THREAT OF FLASH FLOODING HAS
DIMINISHED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at May 9, 3:36 AM HST, 3 hours 25 minutes earlier.

Area forecast discussion, May 9, 3:36 AM HST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST MON MAY 9 2016

.SYNOPSIS...
A BAND OF MOISTURE ASSOCIATED WITH A DISSIPATING FRONT WILL CONTINUE
TO IMPACT PORTIONS OF MAUI COUNTY AND THE BIG ISLAND THROUGH MUCH OF
THE WEEK. DRIER CONDITIONS WITH MODERATE TO BREEZY TRADE WINDS
ASSOCIATED WITH HIGH PRESSURE NORTHWEST OF THE STATE WILL PERSIST
OVER THE NORTHWEST ISLANDS THROUGH THIS TIME. TRADE WINDS WILL EASE
LATER IN THE WEEK AS HIGH PRESSURE WEAKENS IN RESPONSE TO ANOTHER
FRONTAL BOUNDARY APPROACHING THE REGION FROM THE NORTHWEST AND A
LINGERING TROUGH REMAINS OVER THE ISLANDS.

&&

.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...

RECENTLY ANIMATED WATER VAPOR LOOP SHOWS A FAIRLY AMPLIFIED MIDDLE
TO UPPER PATTERN ACROSS THE CENTRAL PACIFIC THAT IS CHARACTERIZED BY
AN UPPER TROUGH EXTENDING SOUTH-SOUTHWEST ACROSS THE NORTHWEST
HAWAIIAN ISLANDS FROM AN UPPER LOW CENTERED WELL NORTHEAST OF THE
STATE. THIS UPPER LOW IS SLOWLY LIFTING NORTH AND NORTHEAST AWAY
FROM THE REGION. THE LATEST SURFACE ANALYSIS SHOWS A FRONTAL
BOUNDARY EXTENDING SOUTH AND SOUTHWEST TO THE BIG ISLAND FROM A 1007
MB LOW CENTERED WELL NORTH OF THE STATE AND A 1030 MB HIGH PRESSURE
CENTERED TO THE NORTHWEST. THE LATEST MIMIC...SATELLITE-DERIVED
PRECIPITABLE WATER...IMAGE (09Z) SHOWED A BAND OF HIGHER MOISTURE
ASSOCIATED WITH THIS FRONTAL BOUNDARY LOCATED OVER MAUI COUNTY AND
THE BIG ISLAND WITH VALUES RANGING FROM 1.4 TO 1.7 INCHES. MUCH
DRIER CONDITIONS WERE SHOWN ACROSS KAUAI AND OAHU WITH VALUES
RANGING FROM 0.8 TO 1.2 INCHES.

THE LATEST NUMERICAL MODEL GUIDANCE HAS INITIALIZED WELL WITH THE
MAIN SYNOPTIC FEATURES DISCUSSED ACROSS THE REGION AND REMAINS IN
DECENT AGREEMENT THROUGH THE SHORT-TERM PERIOD. THE PERSISTENT BAND
OF SHALLOW LOW-LEVEL MOISTURE ASSOCIATED WITH THIS DISSIPATING
FRONTAL BOUNDARY IS FORECAST TO REMAIN IN PLACE NEAR MAUI COUNTY AND
THE BIG ISLAND THROUGH THE PERIOD. THIS MOISTURE COMBINED WITH
MODERATE TO BREEZY NORTHEAST WINDS AND LOWER UPPER HEIGHTS
ASSOCIATED WITH THE UPPER TROUGH WILL CONTINUE TO FAVOR HIGHER
RAINFALL PROBABILITIES EACH DAY...ESPECIALLY OVER THE WINDWARD
LOCATIONS OF MAUI AND THE BIG ISLAND. PROVIDED THE LOCALIZED
FLOODING THAT HAS ALREADY TAKEN PLACE ACROSS NORTHEAST MAUI (NEAR 14
INCHES OF RAIN OVER THE PAST 24 HRS WAS RECORDED AT WEST WAILUAIKI)
OVER THE PAST 24 TO 36 HOURS AND THE GROUNDS THAT ARE ALREADY
SATURATED...LOCALIZED FLOODING WILL BE THE PRIMARY CONCERN.
THIS HAS BEEN REFLECTED IN THE LATEST GRIDDED FORECAST PACKAGE AND
NO SIGNIFICANT CHANGES ARE ANTICIPATED AT THIS TIME. DRIER AND
MORE PLEASANT TRADE WIND CONDITIONS WILL PERSIST THROUGH THE
PERIOD ACROSS OAHU AND KAUAI.

.LONG TERM (WEDNESDAY THROUGH SATURDAY)

DESPITE SOME NOTABLE DIFFERENCES BETWEEN THE LATEST ENSEMBLE AND
DETERMINISTIC SOLUTIONS THROUGH THE EXTENDED PERIOD...THE LINGERING
MOISTURE AXIS THAT IS CURRENTLY IMPACTING THE EASTERN ISLANDS WILL
LIKELY REMAIN AS THE MAIN FORECAST CHALLENGE THROUGH THIS PERIOD.
THE LATEST GFS CYCLE IS NOT AS BULLISH AS THE PREVIOUS CYCLE AND NO
LONGER DEPICTS A LOW DEVELOPING ALONG THIS AXIS OR WITHIN THE
REMNANT TROUGH OVER THE ISLANDS...HOWEVER...DOES SUPPORT A WEAK
SURFACE TROUGH LINGERING THROUGH SATURDAY BEFORE DISSIPATING. THE
ECMWF REFLECTS THIS MOISTURE AXIS LINGERING OVER THE BIG ISLAND
THROUGH FRIDAY...THEN SHOWS IT LIFTING NORTHWARD OVER THE WEEKEND.
IN ADDITION TO THIS FEATURE OVER THE ISLANDS...THE GUIDANCE
GENERALLY DEPICTS A WEAKENING PRESSURE GRADIENT OVER THE STATE AS
HIGH PRESSURE WEAKENS NORTH OF THE AREA AND ANOTHER COLD FRONT
APPROACHES FROM THE NORTHWEST. DUE TO THESE DIFFERENCES
NOTED...FORECAST UNCERTAINTY REMAINS HIGH THROUGH THIS PERIOD.

&&

.AVIATION...

MOISTURE ASSOCIATED WITH A STALLED AND GRADUALLY DISSIPATING
FRONT CONTINUES TO LINGER OVER THE ISLANDS...PRIMARILY IMPACTING
WINDWARD SLOPES AND COASTS...ESPECIALLY THOSE OF MAUI AND THE BIG
ISLAND. CLOUD BASES NEAR KAUAI AND OAHU HAVE LIFTED SOMEWHAT
OVERNIGHT...AND ARE CURRENTLY HIGHER THAN 030...AND THE WIDESPREAD
MVFR CONDITIONS HAVE DIMINISHED FOR THE TIME BEING. IN CONTRAST...
ON MAUI AND THE BIG ISLAND...THE PREVAILING LOW CLOUD BASE IS
AROUND 020-025...AND WIDESPREAD MVFR VIS/CIG IS BEING REPORTED.
ADDITIONALLY...OBSERVATIONS ALSO INDICATE SOME CEILINGS BELOW
010...RESULTING IN PERIODIC IFR CONDITIONS. LITTLE SIGNIFICANT
CHANGE IS EXPECTED TODAY...AND MANY WINDWARD TERMINALS WILL
EXPERIENCE MVFR CONDITIONS...WITH THE POTENTIAL FOR IFR CIG/VIS IN
SHRA. WITH THE WIDESPREAD LOW CLOUD CEILINGS...AIRMET SIERRA FOR
MOUNTAIN OBSCURATION WILL REMAIN POSTED FOR A LARGE PORTION OF THE
STATE. LOCALLY BREEZY NE TRADE WINDS OVER MOST OF THE STATE ARE
NOT EXPECTED TO BE SUFFICIENTLY STRONG TO PRODUCE LOW LEVEL TURB
TO THE LEE OF THE TERRAIN.

&&

.MARINE...

BUOY OBSERVATIONS REMAIN IN LINE WITH THE NEARSHORE WAVE GUIDANCE AT
THE LANAI AND BARBERS POINT BUOYS AND CONTINUE TO SHOW THE SOUTH
SWELL EASING THROUGH THE EARLY MORNING HOURS. THE LATEST GUIDANCE
SUPPORTS THIS DOWNWARD TREND THROUGH TUESDAY...WHICH SHOULD
TRANSLATE TO BELOW ADVISORY-LEVEL SURF TODAY ALONG SOUTH FACING
SHORES. AS A RESULT...THE HIGH SURF ADVISORY WILL NOT BE EXTENDED
FOR THE SOUTH FACING SHORES. SURF ALONG NORTH FACING SHORES WILL
REMAIN BELOW ADVISORY LEVELS THROUGH THE WEEK AS A MIX OF SHORT-
PERIOD NORTHWEST AND NORTH SWELLS CONTINUE TO IMPACT THE AREA. A
SMALL...LONG-PERIOD...NORTHWEST SWELL WILL BE POSSIBLE FRIDAY
THROUGH THE UPCOMING WEEKEND.

TRADE WINDS ACROSS THE TYPICALLY WINDIER LOCATIONS WILL REMAIN NEAR
ADVISORY LEVELS TODAY AND WILL NEED TO BE MONITORED...ESPECIALLY
OVER THE PAILOLO CHANNEL. TRADE WINDS ARE FORECAST TO RELAX LATER IN
THE WEEK AS HIGH PRESSURE WEAKENS NORTH OF THE STATE AND ANOTHER
COLD FRONT APPROACHES FROM THE NORTHWEST. RAINFALL CHANCES WILL
REMAIN IN PLACE ACROSS THE MAUI AND BIG ISLAND WATERS EACH DAY AS A
BAND OF MOISTURE ASSOCIATED WITH A DISSIPATING FRONT REMAINS IN
PLACE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

AVIATION...BIRCHARD
REST OF DISCUSSION...GIBBS/POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:30 PM HSTSmall Craft AdvisoryHFO12 hr
May 9, 2:50 AM HSTAreal Flood AdvisoryHFOKalawao12 hr
May 9, 10:13 AM HSTSmall Craft AdvisoryHFO29 hr

Nearby

Flash Flood Watches in Hawaii, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.